Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Lower bounds for the condition number of a real confluent Vandermonde matrix

Author: Ren-Cang Li
Journal: Math. Comp. 75 (2006), 1987-1995
MSC (2000): Primary 15A12, 65F35
Published electronically: May 16, 2006
MathSciNet review: 2240645
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Lower bounds on the condition number $ \kappa_p(V_{{c}})$ of a real confluent Vandermonde matrix $ V_{{c}}$ are established in terms of the dimension $ n$, or $ n$ and the largest absolute value among all nodes that define the confluent Vandermonde matrix and the interval that contains the nodes. In particular, it is proved that for any modest $ k_{\max}$ (the largest multiplicity of distinct nodes), $ \kappa_p(V_{{c}})$ behaves no smaller than $ {\mathcal O}_n((1+\sqrt 2\,)^n)$, or than $ {\mathcal O}_n((1+\sqrt 2\,)^{2n})$ if all nodes are nonnegative. It is not clear whether those bounds are asymptotically sharp for modest $ k_{\max}$.

References [Enhancements On Off] (What's this?)

  • 1. George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, UK, 1999. MR 1688958 (2000g:33001)
  • 2. Bernhard Beckermann, The condition number of real Vandermonde, Krylov and positive definite Hankel matrices, Numer. Math. 85 (2000), no. 4, 553-577. MR 1771780 (2001e:65075)
  • 3. Å. Björck and Victor Pereyra, Solution of Vandermonde systems of equations, Math. Comp. 24 (1970), no. 112, 893-903.MR 0290541 (44:7721)
  • 4. Åke Björck and Tommy Elfving, Algorithms for confluent Vandermonde systems, Numer. Math. 21 (1973), 130-137. MR 0336975 (49:1748)
  • 5. Peter Borwein and Tamás Erdélyi, Polynomials and polynomial inequalities, Graduate Texts in Mathematics, vol. 161, Springer, New York, 1995. MR 1367960 (97e:41001)
  • 6. Walter Gautschi, The condition of Vandermonde-like matrices involving orthogonal polynomials, Linear Algebra Appl. 52/53 (1983), 293-300.MR 0709357 (84i:65043)
  • 7. -, How (un)stable are Vandermonde systems?, Asymptotic And Computational Analysis (R. Wong, ed.), Lecture Notes in Pure and Applied Mathematics, vol. 124, Marcel Dekker, Inc., New York and Basel, 1990, pp. 193-210.MR 1052434 (91f:65080)
  • 8. N. J. Higham, Accuracy and stability of numerical algorithms, SIAM, Philadephia, 1996.MR 1368629 (97a:65047)
  • 9. Ren-Cang Li, Norms of certain matrices with applications to variations of the spectra of matrices and matrix pencils, Linear Algebra Appl. 182 (1993), 199-234.MR 1207083 (94c:15040)
  • 10. -, Asymptotically optimal lower bounds for the condition number of a real Vandermonde matrix, Technical Report 2004-05, Department of Mathematics, University of Kentucky, 2004, Avaliable at$ \sim$math/MAreport/. (Shortened version to appear in SIAM J. Matrix Appl.)
  • 11. Lothar Reichel and Gerhard Opfer, Chebyshev-Vandermonde systems, Math. Comp. 57 (1991), no. 196, 703-721.MR 1094957 (92a:65132)
  • 12. Evgenij E. Tyrtyshnikov, How bad are Hankel matrices?, Numer. Math. 67 (1994), 261-269. MR 1262784 (94m:65075)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 15A12, 65F35

Retrieve articles in all journals with MSC (2000): 15A12, 65F35

Additional Information

Ren-Cang Li
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506

Keywords: Optimal condition number, Vandermonde matrix, confluent Vandermonde matrix, Chebyshev polynomials
Received by editor(s): October 20, 2004
Received by editor(s) in revised form: May 23, 2005
Published electronically: May 16, 2006
Additional Notes: This work was supported in part by the National Science Foundation CAREER award under Grant No. CCR-9875201 and by the National Science Foundation under Grant No. DMS-0510664.
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society